MAUDE Adverse Event Report: WILSON-COOK MEDICAL INC (COOK ENDOSCOPY) HERCULES 3 STAGE BALLOON ESOPHAGEAL; DILATOR, ESOPHAGEAL

WILSON-COOK MEDICAL INC (COOK ENDOSCOPY) HERCULES 3 STAGE BALLOON ESOPHAGEAL; DILATOR, ESOPHAGEAL
Model Number G31926
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/17/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E1-phone number:(b)(6).Investigation evaluation: the product said to be involved was returned in an open pouch from the lot number provided in the report.The label matches the product returned.Our laboratory evaluation of the product said to be involved could not confirm the user's report of unable to inflate but did confirm a pinhole in the balloon material which can cause inflation difficulty.The device was returned with the balloon deflated.During functional testing a cook dilation syringe (ds-60cc-s) from our shelf stock was filled with water and attached to the device.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was attempted to be inflated.The balloon would not fully inflate or hold pressure, and leakage was observed from a pinhole in the distal area of the balloon material.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: our laboratory evaluation of the returned device confirmed a pinhole in the balloon material.A definitive cause for the reported observation could not be determined.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.In the report it states that the device was removed from the endoscope, inflated/deflated, and reinserted through the scope multiple times.The ifu states: "do not pre-inflate the balloon." the report also states that negative pressure and lubrication were not applied to the balloon prior to advancing down the endoscope accessory channel.Negative pressure and applying lubrication will aid in balloon preservation and optimize balloon performance.The instructions for use direct the user "to facilitate passage through the endoscope, apply negative pressure to the catheter." in addition, the user is further instructed to "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel" and to "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until the dilator is completely visualized endoscopically." the combination of removing the device from the scope, inflating and deflating, then reinserting the balloon through the endoscope without negative pressure or lubrication are the most likely cause of the damage to the balloon material.Prior to distribution, all hercules 3 stage balloons esophageal are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: based on the quality engineering risk assessment, no corrective action is warranted at this time.A review of the complaint history was conducted.Based on this review, the likelihood of this type of report is rare.Quality assurance will continue to monitor for complaint trends.Additional comments: based on the information provided that the device was removed from the endoscope, inflated/deflated, and reinserted through the scope multiple times, and negative pressure and lubrication were not applied to the balloon prior to advancing down the endoscope accessory channel, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an unknown endoscopic procedure in the lower esophagus, the physician used a cook hercules 3 stage balloon esophageal.It was reported that the balloon would not inflate.There was no reportable information at this time.The device was evaluated on 05mar2025 and it was determined that the balloon leaked at the distal end [subject of report].A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
DILATOR, ESOPHAGEAL
Manufacturer (Section D)
WILSON-COOK MEDICAL INC (COOK ENDOSCOPY)
4900 bethania station rd
winston salem NC 27105
Manufacturer (Section G)
WILSON-COOK MEDICAL INC (COOK ENDOSCOPY)
4900 bethania station rd
winston salem NC 27105
Manufacturer Contact
sabrina o¿brien
4900 bethania station rd
winston salem, NC 27105
3367440157
MDR Report Key21719958
Report Number1037905-2025-00247
Device Sequence Number19779148
Product Code KNQ
UDI-Device Identifier00827002319264
UDI-Public(01)00827002319264(17)270904(10)W4867300
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG31926
Device Catalogue NumberHBD-12-13.5-15
Device Lot NumberW4867300
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/05/2025
Initial Report FDA Received Date03/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK SPHERE INFLATION DEVICE [CID-60-15].; PENTAX GASTROSCOPE EG29-I10C.
Patient SexUnknown